Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 137, NWS Lincoln, IL

April 30, 2006Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 2006, 5:37 PM CDT for Clay County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2006, 5:37 PM CDT (22:37 UTC)
Expired
Apr 30, 2006, 6:19 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 93 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:40 PM CDTHAIL 0.88Oskaloosa, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 11:52 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 302237
SVRILX
ILC025-302330-
/O.NEW.KILX.SV.W.0137.060430T2237Z-060430T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS.

* UNTIL 630 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OSKALOOSA...OR ABOUT 9 MILES NORTHWEST OF FLORA...AND WAS MOVING
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOUISVILLE...
  FLORA...
  BIBLE GROVE...
  SAILOR SPRINGS...
  CLAY CITY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3889 8870 3863 8869 3863 8830 3891 8839

$$

SMITH
2 follow-up statements
000 
WWUS53 KILX 302301
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
601 PM CDT SUN APR 30 2006

ILC025-302330-
/O.CON.KILX.SV.W.0137.000000T0000Z-060430T2330Z/
CLAY-
601 PM CDT SUN APR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CLAY COUNTY...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LOUISVILLE...OR ABOUT 7 MILES NORTH OF FLORA...MOVING
EAST AT 25 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  BIBLE GROVE.
  SAILOR SPRINGS.
  CLAY CITY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3889 8870 3863 8869 3863 8830 3891 8839

$$

SMITH
000 
WWUS53 KILX 302319
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
619 PM CDT SUN APR 30 2006

ILC025-302329-
/O.CAN.KILX.SV.W.0137.000000T0000Z-060430T2330Z/
CLAY-
619 PM CDT SUN APR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY HAS BEEN
CANCELLED...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT. 
REMAIN ALERT TO THE POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3889 8870 3863 8869 3863 8830 3891 8839

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 30, 3:15 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT SUN APR 30 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
OF IMMEDIATE CONCERN IS WITH SVR THUNDERSTORM WATCH #266 THIS
EVENING. UPPER LEVEL SYSTEM VERTICALLY STACKED NOW WITH SFC LOW ACRS
NW IOWA SLOWLY FILLING. COLD FRONT MAKING ITS WAY TOWARDS THE
MISSISSIPPI RIVER THIS AFTN WITH SCATTERED STRONG CONVECTION DVLPG
AHEAD OF IT. WINCHESTER AND LOCAL 88D VAD WIND PROFILES SHOWING MORE
UNIDIRECTIONAL SHEAR SUGGESTING ANY STORMS THAT DO ORGANIZE MAY BECOME
MORE LINEAR. 500 MB TEMPERATURES CONTINUE TO COOL ADDING TO THE HAIL
THREAT...ESP WHERE BREAKS DEVELOP IN THE CLOUD COVER...AND THAT
WOULD BE MAINLY ACRS THE WEST HALF OF OUR FCST AREA. SHOULD SEE THE
STORMS BEGIN TO WANE WITH TIME THIS EVENING AS WE LOSE DAYTIME
HEATING. WL CARRY OCNL WORDING THRU THE EVENING AND MORE OF A HIGH
CHANCE POP FOR THE OVERNIGHT HOURS FOR MAINLY SHOWERS.

UPPER LEVEL SYSTEM FORECAST TO SLOWLY FILL ON MONDAY AS IT LIFTS
NORTHEAST ACRS THE UPPER LAKES. MODELS STILL INDICATE ADDL SHORTWAVE
ENERGY TO ROTATE ACRS THE MIDWEST...ESPECIALLY MONDAY AFTN AND EVENING
BRINGING ANOTHER THREAT FOR SCATTERED CONVECTION TO THE AREA. FCST
SOUNDINGS SHOWING INSTABLITY ACRS THE AREA MORE IMPRESSIVE THAN THIS
AFTN BUT AGAIN UPPER LEVEL AND SFC SYSTEMS CONTINUE TO WEAKEN WITH
TIME. CONVECTION CHANCES SHOULD WANE MONDAY EVENING WITH THE LOSS OF
HEATING WITH LINGERING SHOWER CHANCES HOLDING OVERNIGHT. GFS
CONTINUES TO GRAB ONTO SHORTWAVE ENERGY AND EXPLODES AND QPF
BULLSEYE ACRS OUR SRN COUNTIES LATE MONDAY NIGHT INTO TUESDAY.
PROBLEM IS NOW THAT THE NAM HAS CAUGHT ON TO THIS IDEA...ALBEIT A
BIT FURTHER SOUTH WITH ITS QPF MAXIMA. HIGHEST POPS WILL BE LOCATED
ACRS THE SOUTH TO COVER THE POTENTIAL MCS DVLPMT ACRS THE MISSOURI
VALLEY AND HAVING IT TRANSLATE INTO OUR SRN AREAS LATE AT NIGHT.

MODELS ARE A BIT MORE CONSISTENT WITH THE MOVEMENT OF THE MIDWEEK
COLD FRONT INTO OUR AREA. AS A RESULT...HAVE INCREASED POPS ACRS THE
AREA ON WEDNESDAY. APPEARS TIMING OF FRONT WILL CONINCIDE WITH PEAK
HEATING WEDNESDAY AFTN...ESPECIALLY ACRS THE CENTRAL AND SOUTHEAST
PORTION OF THE FCST AREA WHERE LOW LEVEL CONVERGENCE AND INSTABILITY
IS MAXIMIZED.

LONG TERM...THURSDAY THROUGH SUNDAY...
MAIN CHALLENGE THIS PERIOD WILL BE EVOLUTION OF TROF AND UPPER LOW
ACRS THE LAKES LATE FRIDAY AND INTO THE WEEKEND AND ITS AFFECT ON
OUR AREA WITH RESPECT TO TEMPS AND PRECIP CHANCES. MODEL SPREADS
QUITE LARGE WITH SYSTEM LATE IN THE WEEK SO WL TAKE MORE OF A BELND
OF THE GFS AND ECMWF. WL KEEP LOW POP CHANCES GOING IN THE EXTENDED
AS ADDL ENERGY IS FCST TO DROP INTO THE LAKES TROF. FEEL THE BEST
LIFT AND MOISTURE WILL REMAIN TO OUR NORTH AS THE ECMWF IS NOT
NEARLY AS AMPLIFIED AS THE 00Z ECMWF.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SMITH
Hazardous weather outlook, Apr 30, 11:05 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT SUN APR 30 2006

ILZ027>031-036>038-040>053-011200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
1105 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL PERSIST TODAY WITH GUSTS BETWEEN 30 AND 40
MILES PER HOUR. THERE WILL BE A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...AND SOME OF THE STORMS MAY BECOME SEVERE.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG
WINDS FROM MID AFTERNOON UNTIL AROUND MIDNIGHT... AND THE GREATER
THREAT WILL BE AREAS ALONG AND WEST OF I-55.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO MONDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED...SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA AND BRING A CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ILZ054>057-061>063-066>068-071>073-011200-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-
JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1105 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL PERSIST TODAY WITH GUSTS BETWEEN 30 AND 40
MILES AN HOUR. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...AND SOME OF THE STORMS MAY BECOME SEVERE.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG
WINDS FROM MID AFTERNOON UNTIL AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST MONDAY AND TUESDAY. SOME
OF THE STRONGER STORMS MAY PRODUCE HAIL AND STRONG WINDS DURING THE
AFTERNOON AND EVENING HOURS.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA AND BRING A CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 30, 3:31 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MIDDLETOWN              40.10N 89.59W
04/30/2006  M0.88 INCH       LOGAN              IL   TRAINED SPOTTER

            NICKEL SIZED HAIL COVERING THE GROUND IN MIDDLETOWN IL.
            REPORT FROM SPOTTER VIA LOGAN COUNTY EMERGENCY MANAGER.

&&

KELLY
Local storm report, Apr 30, 3:37 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             AUBURN                  39.58N 89.75W
04/30/2006  M0.75 INCH       SANGAMON           IL   EMERGENCY MNGR

            PENNY SIZED HAIL IN AUBURN...REPORTED BY SANGAMON COUNTY
            EMERGENCY MANAGER.

&&

KELLY
Local storm report, Apr 30, 3:46 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             NEW HOLLAND             40.18N 89.58W
04/30/2006  E0.75 INCH       LOGAN              IL   EMERGENCY MNGR

            PENNY SIZED HAIL COVERING THE GROUND IN NEW HOLLAND

0339 PM     HAIL             2 E CHATHAM             39.67N 89.66W
04/30/2006  M0.75 INCH       SANGAMON           IL   LAW ENFORCEMENT

&&

KELLY
Local storm report, Apr 30, 4:02 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     TAYLORVILLE             39.52N 89.26W
04/30/2006                   CHRISTIAN          IL   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN IN TAYLORVILLE FROM ESTIMATED 60 TO
            70 MPH WIND GUSTS.

&&

KELLY
Local storm report, Apr 30, 4:14 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
414 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 N HARTSBURG           40.28N 89.44W
04/30/2006  M0.75 INCH       LOGAN              IL   EMERGENCY MNGR

            PENNY SIZED HAIL BETWEEN HARTSBURG AND EMDEN

&&

KELLY
Local storm report, Apr 30, 4:22 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
422 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             MASON CITY              40.20N 89.70W
04/30/2006  M0.88 INCH       MASON              IL   CO-OP OBSERVER

            MOTHBALL TO NICKEL SIZED HAIL IN MASON CITY...REPORT FROM
            MASON CITY COOP.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningILXMacon42 min
Apr 30, 3:22 PM CDTSevere Thunderstorm WarningILXLogan, Menard53 min
Apr 30, 3:28 PM CDTSevere Thunderstorm WarningILXSangamon50 min
Apr 30, 3:39 PM CDTSevere Thunderstorm WarningILXLogan66 min
Apr 30, 3:47 PM CDTSevere Thunderstorm WarningILXChristian36 min
Apr 30, 3:56 PM CDTFlash Flood WarningILXLogan, Menard4 hr
Apr 30, 4:08 PM CDTSevere Thunderstorm WarningILXMacon49 min
Apr 30, 4:12 PM CDTSevere Thunderstorm WarningILXShelby63 min
Apr 30, 4:42 PM CDTSevere Thunderstorm WarningILXMoultrie48 min
Apr 30, 5:01 PM CDTSevere Thunderstorm WarningILXEffingham59 min
Apr 30, 5:58 PM CDTSevere Thunderstorm WarningILXEffingham30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.